I was scheduled to have DBS surgery on the 22nd, but it has been postponed because I have an accelerated heart rate, which I believe is

a side effect of taking Azilect. I started reading more about Azilect and found that many doctors recommend you stop usage for 14 days before any procedure using any anesthetic as the reactions can be deadly and you should never be given Demerol for pain. I am scheduled to see a cardiologist on Monday, so far I have not received any answers from my neurosurgeon or neurologists, not surprising its Friday afternoon! I would also like to know if anyone has quit taking Azilect and how did you do it? Thanks for your help!

Last edited by

13 Replies

oldestnewest
  • I just quit Azilect, which I didn't like anyway and the baby aspirin I was taking for about 30 days before and after DBS. I was on the Neupro patch following DBS for about 6 months but couldn't take that either. I have not been on any Parkinson's meds since 2012

  • That is fantastic Jash that you have been unmedicated since 2012 - when did you have DBS?

    How long have you been diagnosed? What meds - including Azilect were you taking?

    I have been diagnosed 11 years and have been taking Azilect, Sinemet, Amantadine and Requip XL for the last 6

    You have given me hope!

    Kind regards

    Bob

  • I had DBS surgery in June 2012. I had too much nausea with Sinemet and Azilect, so I wasn't taken the 4 per day I was supposed to anyway. I had the asleep DBS--MRI-guided. It was available at just the right time for me. In addition to having a skilled surgeon and surgery suite team, the programmer is everything. The first year is a roller coaster following DBS...I never had freezing or falling but I started that after DBS. It has subsided to only once in a while and because I've been a frequent physical therapy visitor, I know how to manage both now. I changed programmers nine months post DBS. That made a huge difference with balance, gait, and speech. I love my programmer. I was diagnosed in April 2006.

  • Wow! That's great!! I hope you continue to do well

  • Hi shakey. Yes! I stopped taking Eldepryl, the same type of drug as Azilect, three times. Six weeks after stopping, my Pd symptoms started to return. I believe that it takes six weeks for the effects of MAO-b inhibitpors to take affect, and therefore it must take six weeks for them to wear off. Are you aware that MAO-b inhibitors also inhibit the breakdown of Tyramine, which means that tyramine levels rise and cause high blood pressure. Maybe that is what caused your pulse rate. When taking MAO-b inhibitors you should avoid foods that have a high Tyramine content, such as warmed-up food, mature cheese and over-ripe fruit.- Google Tyramine, Food - to get a full list of food to avoid.

    John

  • I will check it out, thanks!

  • It's really easy to stop azilect, you just stop. I noticed no difference when I quit except less dyskinesia. Good luck.

  • I didn't find it to be the miracle drug they claim it is. I am fortunate to have good insurance but the price in the U.S. is about $500 a month.

  • I would not take Azilect it was just horrid for me, I have great luck with the Neupro patch when I figured out how to help it work, I just go back n forth =, shoulder to shoulder any other skin cause the area I put the patch to blister. The worse time I had was coming off Mirapex I was so ill, the scary kind of sick over a 4th of July weekend with no contact with my clinic I finally called the 800 nurse hot line. Mirapex is bad for the heart. so I was glad for the neupro patch. To have surgeries canceled and not have some explain your meds or why is unsettling, If possible you need a 2nd opinion at a movement and disorder clinic, they just specialize in PD MS etc.

  • I live in Oklahoma and I think I am going to the best facility available. I know the neurologist is the only movement disorder specialist around. I do trust the neurosurgeon as I know he travels to several facilities around the U.S. and my son has worked with him (he's a MRI tech) and thinks he is great!

  • Shakey I get an accelerated heart rate too. No known cause, I 'm not on Azilect, never have been. There are many possible reasons for it. Hope your surgery goes well.

  • i am on azilect for 5 years and i never had accelerated heart rate. i am going very slowly with the pd. ik think it is because of the azilect.

  • Thanks, will see what the cardiologist says.

You may also like...